Comparing side effects and risks of the intrauterine devices Mirena and Paragard

shutterstock_78966643by Nicole Evans M.D.

October 16, 2010

Intrauterine devices, or IUDs, are a good choice of birth control for women who want long-term contraception that is not permanent and is not associated with the side effects of contraceptive options that release hormones systemically.

In order to choose between the Mirena and Paragard IUDs, the side effects should be evaluated.  Paragard can cause increased cramping and menstrual bleeding, whereas Mirena can cause some unpredictable spotting in the first few months that resolves and also results in lighter periods or no periods.  For this reason, Mirena is also sometimes used as an off-label treatment for endometriosis, dysmenorrhea and menorrhagia.

The Mirena IUD can cause hormonal side effects in some women.  These include breast tenderness, mood changes and acne.  The copper Paragard IUD does not create hormonal side effects but does cause a greater risk of developing pelvic inflammatory disease in women who are exposed to sexually transmitted infections such as gonorrhea and Chlamydia.

Paragard IUD is an excellent option for women who want to avoid hormonal contraception options, such as women with recent breast cancer or recent deep vein thrombosis or pulmonary embolism (hormonally-sensitive conditions).  One additional unique feature of the Paragard IUD is that it may be used as emergency contraception and then left in to provide on-going birth control.

The fact that IUDs are vaginally inserted does present a few risks.  One is the risk of expulsion (or losing the IUD, especially during menstruation).  This risk is highest in the first year and occurs a bit more often in women who have never had children, at a rate of 2 to 5 percent.  Another risk of IUD insertion is uterine perforation.  This is thought to occur at a rate between 3 in 1,000 to 1 in 3,000 women.

Women are usually tested for gonorrhea and Chlamydia prior to insertion.  If positive, they may have the IUD inserted three weeks after treatment and a test of cure. The insertion of the IUD can cause some cramping sensations.  Some women will have cramping a mild spotting up to three days after IUD insertion.

Women should contact their physician if the IUD insertion causes severe pain uncontrolled by over-the-counter pain medicines such as Tylenol or Ibuprofen.  Other reasons to seek medical care after an IUD insertion include:

-No menstrual period for greater than a month

-Can no longer feel the strings

-The strings feel a lot longer

-The plastic tip of the IUD can be felt.

IUD should be removed at their expiration date or at the woman’s request.  Like the insertion of IUDs, the removal is a simple in-office procedure.  Once removed, women may begin trying to conceive right away.  However, it may take two to six months for the endometrial changes to resolve.

IUDs are a safe and effective methods of birth control for women who desire a long-term birth control option that is reversible.  IUDs are associated with certain side effects and risks, thus any woman interested in IUD use should work with her physician to determine which means of birth control is best for her individual needs.

References:

McCarthy, L. Levonorgestrel-Releasing Intrauterine System (Mirena) for Contraception.  Am Family Physician.  May 2006-73(10): 1800-1801.

Package Inserts (available online at Paragard.com and Mirena.com)

Advertisements

One thought on “Comparing side effects and risks of the intrauterine devices Mirena and Paragard

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s